Dabigatran etexilate is a new oral anticoagulant used for the prevention of systemic thromboembolism in patients with atrial fibrillation. Acute bleeding episodes are known to occur with dabigatran etexilate therapy; however, only a few case reports in the literature describe such events. We describe a 70-year-old man treated with dabigatran etexilate for newly diagnosed, nonvalvular atrial fibrillation who developed a large hemopericardium that appeared to be temporally related to dabigatran etexilate administration. One month after starting the drug, an incidental finding of a small pericardial effusion was found on echocardiography. One month later, the patient came to his pulmonologist's office complaining of shortness of breath; a large pericardial effusion was found on a noncontrast computed tomographic scan, and the patient was admitted to the hospital. Laboratory monitoring of his coagulation status was limited due to the lack of assays available to directly monitor the therapeutic effects of dabigatran. The internal laboratory was able to perform a dilute thrombin time (DTT) test as part of a quality improvement project aiming to validate an assay for monitoring patients receiving dabigatran therapy. A DTT was therefore performed in conjunction with routine coagulation assays to evaluate the patient's coagulation status. After pericardiocentesis, the patient recovered without incident and was discharged without anticoagulant therapy. Although the Naranjo adverse reaction probability scale only indicated a possible relationship (score of 1) between the patient's development of hemopericardium and dabigatran etexilate therapy, investigation into the patient's clinical course, comorbidities, and laboratory results led us to conclude that dabigatran etexilate was responsible for the hemopericardium. To our knowledge, this report is the first to describe a case of potentially life-threatening pericardial bleeding that was temporally related to starting dabigatran etexilate therapy. Although we found that the DTT was a viable method of monitoring coagulation status in a patient receiving dabigatran etexilate therapy, the assay lacks approval by the United States Food and Drug Administration, which limits its clinical utility and widespread use at this time. Clinicians should be aware of the potential for life-threatening bleeding with use of this agent and the difficulty associated with monitoring and reversing this therapy in the setting of acute bleeding.